Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Combined pill and migraines

(32 Posts)
Comps83 Mon 05-Mar-18 17:34:48

Can someone please reassure me that it is very dangerous to take the combined pill if you get aura migraines as after years of taking it with no problems I’ve just been taken off it as I’ve had 2 migraines in 2 months
I’m ashamed to say I threw at absolute fit in the doctors (with myself not the doctor) as if I just hadn’t mentioned it it’d be fine
But now I’ve got the mini pill which I know from past experience causes me to bleed continuously.
I refuse to try the coil as it nearly killed my Aunty
I’m so gutted I cried all the way home
I’ll add the pill was also the only thing that cleared my horrendous acne too
I’m so so so angry with myself

Redhound Mon 05-Mar-18 18:28:34

Hi I too cried when I was taken off the combined pill for this reason. If you read up about it, then it is dangerous with these migraines unfortunately. I had also taken it for years with no issues.
I have now been on Cerazette for about 7 years and love it, much prefer it to the combined pill- no bleeding (it's more likely to stop periods as you get older) I would say give it a chance like I did, it might be fine! The implant might be another option! Good luck!

Comps83 Mon 05-Mar-18 18:42:45

Thanks
I’ve got a prescription for Cerazette
Feel like I need to apologise to the doctor
She was the same doctor who saw me last year when went onanti depressants so she’s already seen me in a blubbering state
Im getting married in a few month so I’m imagining I’ll be a spotty mess in a constant period

Redhound Mon 05-Mar-18 18:58:13

You have nothing to apologise for! It takes a few months for it to settle down, my skin was bad initially but it soon settled. Hope all goes well! x

QuizzlyBear Tue 06-Mar-18 15:03:34

I too had the week-long migraines on my pill-free week (I was told it was because my body had become over-sensitised to oestrogen and went into 'withdrawal' during that week) and am now VERY happily on Cerazette.

I haven't had a period in four years and couldn't be happier with it!

Comps83 Tue 06-Mar-18 18:02:19

I hope I’m the same

Melamin Tue 06-Mar-18 20:59:57

I had this happen to me when I was 49 1/2, after taking it from being 21 with no problems angry I feel your anger (or I did then!!!!!)

The advice changed in 2007, so your gp is even worse at keeping up with it than mine grin

I too declined mirena after a friend had one perforate and it took 4 months for them to get round to removing it. I sort of regret it now as it is a really good way of getting the progestogen part of hrt, but I would not know that now if I had not spent 5 years trying other things hmm. Probably too old to get one at the fpc now.

Melamin Tue 06-Mar-18 21:00:40

I bled on cerezette too sad

Comps83 Tue 06-Mar-18 21:21:20

My Aunty had the coil . It caused problems so they went to take it out. Couldn’t find it. They ended up perforating her womb and bowel. She had to have a hysterectomy and then got blood poisoning and nearly died.
She was 30 then, she’s nearly 70 now and it’s still in there somewhere!
So no chance

Comps83 Tue 06-Mar-18 21:43:47

I’ve also been warned off the implant . A colleague said she went bat shit crazy on it
I asked if I could be sterilised but I already knew the answer would be no
Men don’t have to worry bout this bloody shit!
I’m more worried bout the acne and heavy periods coming back than anything else

wineandsunshine Wed 07-Mar-18 09:38:01

Could you try the patch?

Melamin Wed 07-Mar-18 13:08:29

I think they have much better equipment etc for measuring the womb to put coils in these days and they are a lot smaller. My friend probably had a perforation because it was done a couple of months after she had had twins (who were babies 5&6) and everything was probably not back in place enough.

It is probably better than an implant as the bulk of the hormone is local and there is less circulating once it has settled down. Women who have it for peri menopause bleeding seem to be less unhappy with it, probably because it is doing something more useful, but if you are not good with progesterone, it will be bad whatever. If you have it for peri, then you can have oestrogen patches or gel with it and have easy hrt with no bleed.

My DD tried an implant, but she bled all the time on it. She was given COC for 3 months to sort that out, but once off it again, she bled all the time so got it taken out and went back onto COC. It is worth a try, but a lot of women have spotting on it.

Comps83 Wed 07-Mar-18 17:05:22

I’ve never heard of the patch?

Snowman21 Wed 07-Mar-18 17:26:12

I was taken off of COCP for migraines and started on cerazette - I loved it! Bled for a little while but soon stopped then nothing. My skin was fine.
Only problem is, every time I go to pick more up they give me desogesterel or cerelle instead (cheaper versions) and they wreak havoc with me! So watch out for what they give you

Sidge Wed 07-Mar-18 17:27:08

The patch is the 'same' as the combined pill, so no you can't have that.

The risk of stroke is much higher in women on the combined pill who have migraines with aura. It's a good job you did mention your migraines or you could have had a disastrous outcome on the COCP.

You need to stick to progesterones now, and you may find that Cerazette suits you well - the newer generation pills such as Cerazette/Cerelle seem to cause far fewer problems with acne and bleeding than some of the older POPs. About 70% of women on Cerazette don't bleed at all.

I also wouldn't rule out an implant or coil because of other women's experiences, especially from 40 years ago! Contraception is very personal and everyone can have a different experience. If you find your skin is worse with Cerazette I would try the Mirena, as it doesn't have the same effect on skin.

Comps83 Fri 09-Mar-18 17:02:31

And of course , typically there has been no migraine this month

awkwardsitch Fri 09-Mar-18 19:09:28

Don't go back on anything with oestrogen. In fact your records will now flag it up.

I would also advise having a few natural periods first before trying a progesterone only. You may be pleasantly surprised and be regular with manageable periods.

pineappleplant Fri 09-Mar-18 19:34:12

Yes definitely best to be not on it, increased risk of a stroke if you carry on. I came off maybe 7ish years ago due to weekly migraines, have been on Cerazette since - no side effects, no periods, about 3 migraines a year now.

AnnaMagnani Sat 10-Mar-18 16:01:03

I'm afraid it's an absolute no no.

I was most put out when my GP told me that I was too old (35!) and fat to have the combined pill, plus I had migraine even without aura so it was too high risk. I thought he was bloody rude.

But he was right, and I was wrong and he wasn't rude, I just didn't want to hear what he was saying.

I was fat too still am

How long did you try the mini-pill for? I had continuous bleeding for 3 months with Cerazette and was on the point of giving up when it stopped and I've had no bleeding since. I love it now but was v close to chucking it in.

Comps83 Thu 22-Mar-18 22:11:15

Well I thought I was doing well but after 2 weeks the spots are starting to creep back on my face and I’ve suddebly come on a period again 1.5 weeks after finishing the last one . Ffs!

IWantMyHatBack Thu 22-Mar-18 22:18:09

Get some perspective. There's a reason you can't take the combined pill when you get migraines. I know it's shit - i was told to stop the combined pill 20 years ago due to migraine. Skin settled down after a while.

IWantMyHatBack Thu 22-Mar-18 22:19:08

Sorry, I didn't mean to sound so harsh. The risk of the combined pill and increased incidence of stroke just isn't worth it

Melamin Thu 22-Mar-18 22:20:36

Hormone stuff always takes a while to settle sad POP always takes a while with the bleeding sad KOKO gin

Comps83 Thu 22-Mar-18 22:23:24

I used to have proper acne though. Combined pill is the only thing that cured it. My face is covered in scars
Think I will have to go to barrier methods if it gets that bad again

IWantMyHatBack Thu 22-Mar-18 22:37:51

How old are you?

GP recently told me that HRT is OK for women who have migraines, but I was at the appt for likely perimenopause....

Just a suggestion

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: